Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Boundary and Lens Rigidity of
Lorentzian Surfaces


Authors: Lars Andersson, Mattias Dahl and Ralph Howard
Journal: Trans. Amer. Math. Soc. 348 (1996), 2307-2329
MSC (1991): Primary 53C50
MathSciNet review: 1363008
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $g$ be a Lorentzian metric on the plane $\r ^2$ that agrees with the standard metric $g_0=-dx^2+dy^2$ outside a compact set and so that there are no conjugate points along any time-like geodesic of $(\r ^2,g)$. Then $(\r ^2,g)$ and $(\r ^2,g_0)$ are isometric. Further, if $(M,g)$ and $(M^*,g^*)$ are two dimensional compact time oriented Lorentzian manifolds with space--like boundaries and so that all time-like geodesics of $(M,g)$ maximize the distances between their points and $(M,g)$ and $(M^*,g^*)$ are ``boundary isometric'', then there is a conformal diffeomorphism between $(M,g)$ and $(M^*,g^*)$ and they have the same areas. Similar results hold in higher dimensions under an extra assumption on the volumes of the manifolds.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 53C50

Retrieve articles in all journals with MSC (1991): 53C50


Additional Information

Lars Andersson
Affiliation: Department of Mathematics, Royal Institute of Technology, S-100 44 Stockholm, Sweden
Email: larsa@math.kth.se

Mattias Dahl
Affiliation: Department of Mathematics, Royal Institute of Technology, S-100 44 Stockholm, Sweden
Email: dahl@math.kth.se

Ralph Howard
Affiliation: Department of Mathematics, University of South Carolina, Columbia, South Carolina 29208
Email: howard@math.sc.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-96-01688-1
PII: S 0002-9947(96)01688-1
Received by editor(s): January 18, 1995
Additional Notes: Lars Andersson supported in part by the Swedish Natural Sciences Research Council (SNSRC), contract no. F-FU 4873-307. Mattias Dahl supported in part by the Wallenberg foundation. Ralph Howard supported in part by the SNSRC, contract no. R-RA 4873-306, the Swedish Academy of Sciences and the Crafoord foundation.
Article copyright: © Copyright 1996 American Mathematical Society